Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 39, NWS Wichita, KS

May 16, 1995Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1995, 6:40 PM CDT for Russell County, Kansas. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 6:40 PM CDT (23:40 UTC)
Expired
May 16, 1995, 7:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 162341
SVRICT
KSC167-170045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT TUE MAY 16 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSSELL COUNTY
 
AT 638 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM NEAR LURAY OR 20 MILES NORTHEAST OF RUSSELL TO NEAR GORHAM OR 9
MILES WEST OF RUSSELL.
 
THE STORMS WERE MOVING TO THE NORTHEAST AT 35 MILES AN HOUR. PEOPLE IN
THE COMMUNITIES OF LURAY...WALDO...PARADISE AND GORHAM SHOULD TAKE
SHELTER AND PREPARE FOR HAIL UP TO GOLFBALL SIZE AND WINDS TO 65 MILES
AN HOUR.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEA
VY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 16, 3:45 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 16 1995

...FCST PROBLEM IS TRW...

LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE
MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT
THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT
THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE
SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW
LEVELS WITH INSTABILITY ALSO NOT A PROBLEM.  GOOD ISENTROPIC LIFT CAN
BE FOUND ON  THE I308-I310 SFCS.  VVELS GIVE STRONG UPWARD MOTION WHICH
IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND
HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE
RECOVERY EXPECTED TMRW.

RSL 57/61 88  SLN 58/62 88
ICT 67/70 88  HUT 66/70 88
CNU 66/71 78

KING

In the hours before

Special weather statement, May 16, 5:15 PM CDT, 1 hour 25 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT TUE MAY 16 1995

...TORNADO WATCH #407 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL
KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER ACROSS SOUTHCENTRAL AND
PORTIONS OF NORTH CENTRAL KANSAS HAS ENDED.  THEREFORE...TORNADO WATCH
#407 HAS BEEN CANCELLED FOR THOSE AREAS.  HOWEVER...THE TORNADO WATCH
CONTINUES FOR SALINE...MCPHERSON...MARION...AND CHASE COUNTIES UNTIL
1100 PM.

AT 510 PM...RADAR INDICATED THUNDERSTORMS FROM 15 MILES WEST OF
COTTONWOOD FALLS OR 30 MILES WEST OF EMPORIA TO 15 MILES SOUTHWEST OF
SALINA.  THE STORMS WERE MOVING NORTHEAST AT 40 MILES AN HOUR.

STEWART

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:09 AM CDTSevere Thunderstorm WarningICTAllen51 min
May 16, 4:19 AM CDTSevere Thunderstorm WarningICTBourbon46 min
May 16, 6:08 PM CDTSevere Thunderstorm WarningICTSaline37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.